A paper published in JAMA Psychiatry has reported that use of hormonal contraceptives is associated with subsequent use of anti-depressants and a first diagnosis of depression.
Dr Ali Kubba, Fellow of the Faculty of Sexual and Reproductive Healthcare (FSRH) of the Royal College of Obstetricians and Gynaecologists (RCOG), said:
“This nationwide prospective cohort study using a sample of over a million Danish women examined whether the use of hormonal contraception is directly linked to antidepressant use.
“The findings suggest that compared with nonusers, women who used combined oral contraceptives had 1.23-times higher relative risk of a first use of an antidepressant and the risk for women taking progestogen-only pills was 1.34-fold. This relative risk was reported to be higher in adolescents.
“There is existing clinical evidence that hormonal contraception can impact some women’s moods, however, from this study there is no way of linking causation, therefore further research is needed to examine depression as a potential adverse effect of hormonal contraceptive use.
“Women should not be alarmed by this study as all women react differently to different methods of contraception. There are a variety of contraception methods on offer including the Pill, implants, injections, intrauterine devices, and vaginal rings and we therefore advise women to discuss their options with a doctor, where they will discuss the possible side-effects and decisions around the most suitable method can be made jointly.”
Dr Channa Jayasena, Clinical Senior Lecturer in Reproductive Endocrinology, Imperial College London, and spokesperson for Society for Endocrinology, said:
“This study raises important questions about the pill. In over a million Danish women, depression was associated with contraceptive pill use. The study does not prove (and does not claim) that the pill plays any role in the development of depression. However, we know hormones play a hugely important role in regulating human behaviour.
“Given the enormous size of this study, further work is needed to see if these results can be repeated in other populations, and to determine possible biological mechanisms which might underlie any possible link between the pill and depression. Until then, women should not be deterred from taking the pill.”
‘Association of Hormonal Contraception With Depression’ by Skovlund et al. will be published in JAMA Psychiatry on Wednesday 29th September.
Dr Kubba: “My declaration is that I participate and speak at national and international meetings sponsored by pharmaceutical companies and receive honoraria and travel expenses. I sit on a small number of advisory groups.”
Dr Jayasena: “No conflicts of interest”